Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 188, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 8:10 PM CDT for Carver County, Sibley County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 11, 2008, 8:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Carver County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:16 PM CDT | HAIL 0.75 | Norwood/Young America, MN | |
| Jul 11, 8:25 PM CDT | HAIL 0.88 | Arlington, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:26 PM CDT | Tornado Watch | SPC | 6 hr |
| Jul 11, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2916 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 12.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 120110
SVRMPX
MNC019-143-120145-
/O.NEW.KMPX.SV.W.0188.080712T0110Z-080712T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CDT FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CARVER COUNTY IN EAST CENTRAL MINNESOTA...
EASTERN SIBLEY COUNTY IN CENTRAL MINNESOTA...
* UNTIL 845 PM CDT
* AT 808 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MAYER TO 5 MILES SOUTH OF WINTHROP...AND MOVING EAST AT 45 MPH.
* SOME LOCATIONS INCLUDE...
GAYLORD...
COATES...
NORWOOD/YOUNG AMERICA...
ARLINGTON...
WACONIA...
GREEN ISLE...
COLOGNE...
HENDERSON...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR EAST CENTRAL MINNESOTA.
LAT...LON 4447 9452 4464 9428 4463 9426 4473 9401
4498 9391 4497 9377 4465 9375 4464 9383
4459 9391 4451 9389 4446 9392
TIME...MOT...LOC 0110Z 272DEG 37KT 4489 9388 4447 9437
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:50 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 5:50 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 550 PM CDT FRI JUL 11 2008 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED AT 245 PM CDT FRI JUL 11 2008/ STRONG UPPER LEVEL TROUGH ALONG WITH A POTENT COLD FRONT...WILL PUSH ACROSS MUCH OF THE UPPER MIDWEST THIS EVENING AND OVERNIGHT. TSRA EXPECTED TO FIRE ALONG THE COLD FRONT AND TREK EAST OVER INTO WESTERN WISCONSIN TONIGHT. SFC TEMPS HAVE SOARED INTO THE UPPER 80S AND LOWER 90S AHEAD OF THE FRONT OVER WEST CENTRAL MN. LAPSWRF MODEL HAS TSRA DEVELOPING AND BECOMES MORE WIDESPREAD BETWEEN 23Z-02Z OVER EAST CENTRAL MN. THE INTIAL SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND TORRENTIAL RAINS. A FEW DECRETE SUPERCELLS COULD PRODUCE TORNADOES. EXPECT MORE OF A LINEAR LINE OF TSRA OCCURRING LATER THIS EVENING/OVERNIGHT. PRECIP WATER VALUES INCREASE TO OVER 2.00 INCHES. WET BULB ZERO ARE OVER 12000 FEET. CAP STRENGTH(INHIBITION FOR DEVELOPMENT OF TSRA) REMAINS FAIRLY STRONG ACROSS MUCH OF THE FORECAST AREA AT THIS TIME. AIRMASS SHOULD RAPIDLY DESTABLIZED IN THE VICINITY AND JUST AHEAD OF THE COLD FRONT. PRECIP MOVING OUT OF CWA OVERNIGHT...THEN A DRY WEATHER PATTERN OVER THE NEXT FEW DAYS. DRY NORTHWEST AIR FLOW PREVAILING OVER THE UPPER MIDWEST THROUGH MONDAY. MEDIUM AND LONG RANGE MODELS...ALL INDICATE A RATHER UNSETTLED WEATHER PATTERN OVER THE UPPER MIDWEST WITH SEVERAL WEAK SHORT WAVE TROUGH MOVING THROUGH THE WESTERLY FLOW. && .AVIATION.../00Z TAF ISSUANCE/ MAIN TAF CONCERNS HAVE TO DO WITH N TO S ORIENTED LINE OF STORMS MARCHING ACRS MN ATTM. LINE MORE SOLID OVER THE NRN HALF OF THE FA...AFFECTING MAINLY STC...BUT BKN CONVECTION BEGINNING TO FILL IN OVR SWRN MN...WHICH WILL EVENTUALLY AFFECT THE REST OF THE TAF SITES...EXCEPT AXN. TIMING HAS SLOWED DOWN A BIT...WITH MSP LIKELY TO BE AFFECTED AROUND/JUST AFT SUNSET. CONVECTION SHUD CLEAR ALL THE TAF SITES BY 06Z. THE LINE OF STORMS COULD PRODUCE VERY GUSTY WINDS AND PSBLY SOME HAIL AS THEY PASS. GUSTY WINDS IN PRETTY MUCH ALL THE TAFS...BUT ATTM...HAVE NOT INCLUDED ANY GR/GS IN ANY OF THEM. WILL CONT TO MONITOR TO SEE IF INCLUSION NEEDED IN UPDATES OR RIGHT BEFORE TAF ISSUANCE. AS CDFNT PASSES...WINDS WILL SHIFT TO A W TO NW DIRN...REMAINING GUSTY THRU THE ENTIRE TAF PD. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/KAT
Hazardous weather outlook, Jul 11, 5:34 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 534 PM CDT FRI JUL 11 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122245- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 534 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. THE STORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 94 CORRIDOR OVER CENTRAL MINNESOTA PRIOR TO MIDNIGHT. THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN WISCONSIN AFTER 900 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NEEDED ACROSS THE OUTLOOK AREA THIS EVENING. SKYWARN SPOTTER ACTIVATION MAYBE NEEDED DURING THE OVERNIGHT HOURS OVER WEST CENTRAL WISCONSIN.
In the hours before
Local storm report, Jul 11, 7:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
756 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 4 SE BOCK 45.75N 93.50W
07/11/2008 KANABEC MN TRAINED SPOTTER
5 PINE TREES DOWNED UP TO 1 1/2 FT DIAMETER. SOME ON
POWER LINES. WIND GUST OF 48 MPH RECORDED.
&&
MKMLocal storm report, Jul 11, 7:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
759 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 2 SE CLEARWATER 45.39N 94.02W
07/11/2008 M68 MPH WRIGHT MN MESONET
68 MPH WIND GUST AT MNDOT ROAD WEATHER SENSOR ON I94 AT
MILE MARKER 180.
&&
MKMLocal storm report, Jul 11, 8:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST MONTICELLO 45.30N 93.80W
07/11/2008 E65 MPH WRIGHT MN TRAINED SPOTTER
DEBRIS ON ROAD, LARGE BRANCHES DOWNED.
&&
AJZLocal storm report, Jul 11, 8:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 7 N HUTCHINSON 44.99N 94.37W
07/11/2008 M0.75 INCH MEEKER MN TRAINED SPOTTER
&&
AJZLocal storm report, Jul 11, 8:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL MONTICELLO 45.30N 93.80W
07/11/2008 M0.75 INCH WRIGHT MN TRAINED SPOTTER
OCCURRED AT INTERSECTION OF 25 AND 137TH.
&&
AJZSpecial weather statement, Jul 11, 8:09 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 809 PM CDT FRI JUL 11 2008 MNZ076>078-120245- GOODHUE-LE SUEUR-RICE- 809 PM CDT FRI JUL 11 2008 ...SIGNIFICANT WEATHER ALERT FOR GOODHUE...LE SUEUR AND RICE COUNTIES UNTIL 945 PM CDT... AT 804 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF NEW AUBURN TO 3 MILES NORTHEAST OF COMFREY. THESE STORMS WERE MOVING EAST AT 47 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...DAMAGING WINDS IN EXCESS OF 70 MPH...AND ISOLATED TORNADOES. PEOPLE IN LE SUEUR...RICE AND GOODHUE COUNTIES...INCLUDING THE CITIES OF LE SUEUR...OTTAWA...KASOTA...HEIDELBERG...CLEVELAND...LE CENTER...MONTGOMERY...LONSDALE...WEBSTER AND KILKENNY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:10 PM CDT | Tornado Warning | MPX | McLeod, Meeker | 39 min |
| Jul 11, 7:16 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne, Wright | 44 min |
| Jul 11, 7:24 PM CDT | Tornado Warning | MPX | Wright | 36 min |
| Jul 11, 7:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 47 min |
| Jul 11, 7:37 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 53 min |
| Jul 11, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec | 47 min |
| Jul 11, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 17 min |
| Jul 11, 7:56 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Chisago, Hennepin, Ramsey, Washington | 64 min |
| Jul 11, 8:03 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 27 min |
| Jul 11, 8:19 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 56 min |
| Jul 11, 8:26 PM CDT | Severe Thunderstorm Warning | MPX | Isanti | 19 min |
| Jul 11, 8:30 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 45 min |
| Jul 11, 8:36 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 54 min |
| Jul 11, 8:46 PM CDT | Tornado Warning | MPX | Chisago, Washington | 20 min |
| Jul 11, 9:14 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 61 min |
| Jul 11, 9:29 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 61 min |
| Jul 11, 10:13 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 47 min |
| Jul 11, 10:18 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 19 min |
| Jul 12, 3:45 AM CDT | Wind Advisory | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.